Until I started chemotherapy, steroids were just something that after-school specials had taught me to avoid (Bobby and Stacy, anyone?). But I soon learned that they are part of almost all Hodgkin's chemotherapy regiments and would be needed for many other aspects of my treatment as well.
Over these past few years I have had to take a lot of steroids, and a lot of Prednisone specifically, for a range of reasons: to suppress allergic reactions to a contrast dye required for my dozens of diagnostic scans and an allergic reaction to SGN-35, and most recently, as treatment for Graft Versus Host Disease. The Predisone has worked successfully in all of these cases. While I acknowledge with gratitude that the drug has been effective, it also gives me about every side-effect possible.
Up until now, I've had large doses of the drug, but haven't stayed on it for extended periods of time. So while the puffiness, weight-gain, charley horses, headaches, the yucky taste of the pill itself (my friend Amy plans to get rich someday by inventing a candy-coating for it), mood-swings and never-feeling-full-after-
I've spoken to doctors, nurses and friends, and taken to blogs, for advice on how to prevent/treat this latest symptom. I read that potassium helped, so I've been drinking coconut water, eating bananas and taking a potassium supplement the size of my pinky. I'm also taking magnesium and keeping tonic water beside my bed, since quinine is thought to help mitigate the symptom as it's occurring, but interestingly enough is only available in tonic water. I've tried stretches suggested in the blogosphere. I'd like to think it's helping a little, but ultimately I'm just looking ahead a few more weeks when I can hopefully be off of the drug completely.
Prednisone is one of the most prescribed drugs in the world, and is used to treat a huge range of conditions, so I know that many of you (generally empathetic individuals to begin with), can seriously empathize here. I know, from speaking to many of you, that Prednisone has been your best friend and worst enemy as well. If you have any tips on coping with Prednisone side-effects, let me know!
Besides these steroid shenanigans and a surprise virus and infection, the past couple of weeks since my last post have been pretty good. I've felt much more like myself. I've been able to feel pretty productive and spend time with friends and family without too much distraction from my medical challenges. And I've had a couple of positive check-ups with my doctor which confirm that the GVHD is under control for now and my blood counts are slowly climbing. I am past day +50 post transplant, and celebrating the milestones as they come. The next major step, and the scariest one of all, will be diagnostic scans sometime in August. These scans, which I haven't had since late March, are the only way to really see how the cancer is progressing or regressing (there are no blood markers the way there are with some cancers). Only then will we be able to know how effective both radiation and the transplant have been.